Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 7, NWS Amarillo, TX

October 31, 1998Armstrong County, Carson County, Potter County, Texas

NWS Amarillo, TX issued this flash flood warning at Oct 31, 1998, 1:31 AM CST for Armstrong County, Carson County, Potter County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 1998, 1:31 AM CST (07:31 UTC)
Expired
Oct 31, 1998, 5:25 AM CST
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Armstrong County, TX, Carson County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 16 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1998-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1998-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 310732
FFWAMA
TXC011-065-117-359-375-381-311125-

BULLETIN...EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
131 AM CST SAT OCT 31 1998

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OLDHAM COUNTY IN THE TEXAS PANHANDLE
  POTTER COUNTY IN THE TEXAS PANHANDLE
  CARSON COUNTY IN THE TEXAS PANHANDLE
  DEAF SMITH COUNTY IN THE TEXAS PANHANDLE
  RANDALL COUNTY IN THE TEXAS PANHANDLE
  ARMSTRONG COUNTY IN THE TEXAS PANHANDLE

* UNTIL 525 AM CST

* AT 130 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
  THAT BETWEEN 2 AND 5 INCHES OF RAIN HAS FELL ACROSS MUCH OF THE
  WARNED AREA SINCE EARLY FRIDAY EVENING. ANOTHER ROUND OF SHOWERS
  AND THUNDERSTORMS WILL MOVE THROUGH EARLY THIS MORNING
  BRINGING UP TO AN INCH OF ADDITIONAL RAINFALL.

* NUMEROUS ROADS AND HIGHWAYS ACROSS THE SOUTH CENTRAL AND SOUTHWEST
  TEXAS PANHANDLE REMAIN CLOSED DUE TO HIGH WATER.  LOW WATER
  CROSSINGS THROUGHOUT THE PALO DURO CANYON ARE REPORTED TO BE UNDER
  THREE FEET OF WATER.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT
AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 30, 3:13 PM CST, 10 hours 18 minutes earlier.

Area forecast discussion, Oct 30, 3:13 PM CST, 10 hours 18 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
313 PM CST FRI OCT 30 1998

RAIN...RAIN...RAIN...AND MORE RAIN. STNRY E-W FRONT OVER THE FAR
SRN TX PNHDL FCST TO GRADUALLY LIFT NWD OVERNIGHT AND SAT TO THE NRN
TX/OK PNHDL. THIS BNDRY ALONG WITH STRONG AND MSTR LADEN UPSLP...LO
LVL WAA...DIVERGENCE AHEAD OF UPR LOW...AND THE STRONG UVM ASSOCIATED
WITH UPR LOW ITSELF ARE A FEW FACTORS EXPECTED KEEP THE RAIN FALLING
THROUGH SAT.  THUS FAR TDA...RADAR ESTIMATED RAINFALL AMOUNTS
AVERAGE 1/2 TO 1 INCH WITH MAX OF 2.7 INCHES.  THE EXCEPTION TO THIS
IS THE SE TX PNHDL WHERE RAINFALL HAS BEEN LIGHTER.  THE WIDESPREAD
HIGH AMOUNTS OF RAINFALL AND THE POTENTIAL FOR SEVERAL MORE INCHES
OVER THE NEXT 24-30 HOURS RAISES A CONCERN OF FLASH FLOODING. DECIDED
TO ISSUE A FLASH FLOOD WATCH FOR ALL BUT THE SE TX PNHDL TNGT...AND
FOR ALL OF THE FCST AREA ON SAT.

WILL MENTION POSSIBLE SEVERE IN THE SAT NIGHT FCST FOR THE SE TX
PNHDL WHERE DRYLINE BE BETTER ORGANIZED.  OTHERWISE...RAIN IS
EXPECTED TO TAPER W-E SAT NIGHT OR ERLY SUNDAY AS SYSTEM PASSES
AND DRIER AIR PUNCHES IN FROM THE SW.  WEAK AND BRIEF SHRTWV RIDGING
EXPECTED TO KEEP RAIN CHCS MINIMAL LATE SUNDAY INTO MONDAY BEFORE
NEXT SYSTEM TRACKS ACRS THE SRN ROCKIES TO INCR RAIN CHCS ON TUE AND
WED.

.AMA...
TX...FLASH FLOOD WATCH TNGT ZONES 001>013-016>018.
     FLASH FLOOD WATCH SAT ZONES 001>020.
OK...FLASH FLOOD WATCH TNGT AND SAT ZONES 00Z1>003

SP

In the hours before

Local storm report, Oct 30, 11:05 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TEXAS
1156 PM CST FRI OCT 30 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    CHANNING                  TX   .88 INCH HAIL
10/30/98   HARTLEY                        HAIL COVERED GROUND.
                                          REPORTED BY NWS SPOTTER.

0547 PM    CHANNING                  TX   1 INCH HAIL
10/30/98   HARTLEY                        HAIL UP TO QUARTER INCH
                                          COVERED GROUND. REPORTED
                                          BY NWS SPOTTER.

0756 PM    OGG                       TX   1.75 INCH HAIL
10/30/98   RANDALL                        REPORTED BY CANYON EOC.

0806 PM    3 S CANYON                TX   .75 INCH HAIL
10/30/98   RANDALL                        DIME SIZE HAIL AT DALAN
                                          ROAD AND I-27. REPORTED BY
                                          RANDALL CO S.O.

0816 PM    1 S CANYON                TX   FLOODING
10/30/98   RANDALL                        HIGHWAY 87 AT CEMENTARY
                                          ROAD UNDERWATER. REPORTED
                                          BY RANDALL CO S.O.

0935 PM    HEREFORD                  TX   FLOODING
10/30/98   DEAF SMITH                     3-4 FEET WATER OVER ROAD
                                          IN HEREFORD DUE TO TIERRA
                                          BLANCA CREEK OVER FLOWING.
                                          REPORTED BY HEREFORD EOC.

SC
Local storm report, Oct 30, 11:30 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TEXAS
1130 PM CST FRI OCT 30 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    CHANNING                  TX   .88 INCH HAIL
10/30/98   HARTLEY                        HAIL COVERED GROUND.
                                          REPORTED BY NWS SPOTTER.

0547 PM    CHANNING                  TX   1 INCH HAIL
10/30/98   HARTLEY                        HAIL UP TO QUARTER INCH
                                          COVERED GROUND. REPORTED
                                          BY NWS SPOTTER.

0756 PM    OGG                       TX   1.75 INCH HAIL
10/30/98   RANDALL                        REPORTED BY CANYON EOC.

0806 PM    3 S CANYON                TX   .75 INCH HAIL
10/30/98   RANDALL                        DIME SIZE HAIL AT DOWLEN
                                          ROAD AND I-27. REPORTED BY
                                          RANDALL CO S.O.

0816 PM    1 S CANYON                TX   FLOODING
10/30/98   RANDALL                        HIGHWAY 87 AT CEMENTARY
                                          ROAD UNDERWATER. REPORTED
                                          BY RANDALL CO S.O.

0935 PM    HEREFORD                  TX   FLOODING
10/30/98   DEAF SMITH                     3-4 FEET WATER OVER ROAD
                                          IN HEREFORD DUE TO TIERRA
                                          BLANCA CREEK OVER FLOWING.
                                          REPORTED BY HEREFORD EOC.

1114 PM    CANYON                    TX   FLOODING
10/30/98   RANDALL                        I-27 AND HIGHWAY 87 CLOSED
                                          DUE TO HIGH WATER FROM
                                          SPLIT NORTH OF CANYON TO
                                          HAPPY. REPORTED BY DPS.

1114 PM    CANYON                    TX   FLOODING
10/30/98   RANDALL                        HIGHWAY 217 CLOSED EAST
                                          FROM CANYON. FOUR FEET
                                          UNDER WATER. REPORTED BY
                                          DPS.

SC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 6:30 PM CSTSevere Thunderstorm WarningAMADeaf Smith60 min
Oct 30, 7:44 PM CSTSevere Thunderstorm WarningAMARandall61 min
Oct 30, 8:00 PM CSTTornado WarningAMARandall60 min
Oct 30, 9:24 PM CSTFlash Flood WarningAMADeaf Smith, Oldham, Randall4 hr
Oct 30, 9:24 PM CSTFlash Flood WarningAMAArmstrong, Carson, Potter4 hr
Oct 31, 1:31 AM CSTFlash Flood WarningAMADeaf Smith, Oldham, Randall4 hr
Oct 31, 5:35 AM CSTFlash Flood WarningAMADeaf Smith, Oldham, Randall6 hr
Oct 31, 5:35 AM CSTFlash Flood WarningAMAArmstrong, Carson, Potter6 hr
Oct 31, 9:11 AM CSTFlash Flood WarningAMAArmstrong, Carson, Oldham, Potter, Randall7 hr
Oct 31, 9:11 AM CSTFlash Flood WarningAMADeaf Smith7 hr

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.